J Korean Pediatr Soc.  2000 May;43(5):720-724.

A Case of Acute Renal Failure Following Intravenous Immunoglobulin Therapy in a Child

Affiliations
  • 1Department of Pediatrics, College of Medicine, Catholic University of Korea.

Abstract

Intravenous immunoglobulin (IVIG) therapy is associated with a number of complications, including rare acute renal failure (ARF). Although the cause of IVIG-associated ARF is unknown, it may be related to the stabilizing agent used in IVIG preparations. ARF following IVIG infusion has not been previously described in children. We report a 4-year-old girl with Kawasaki disease who suffered from ARF following IVIG containing maltose. The previously healthy child had no underlying renal disease. She was given a 2g/kg body weight of IVIG (I.V.-Globulin S, Green Cross, IgG:maltose=1:2) for 10 hours. From the second day of IVIG administration, a gradual reduction of daily urine output was observed with an increase of BUN and creatinine levels, which by the fourth day of treatment reached 43.8mg/dL and 4.7mg/dL, respectively. A conservative ARF treatment resulted in a gradual increase in urine output, together with a decrease in BUN and creatinine levels, which after 7 days returned to normal levels. In view of the increasing use of IVIG in medicine, it is imperative that clinicians be aware of this unusual form of renal injury.

Keyword

Acute renal failure; Intravenous immunoglobulin; Child; Kawasaki disease

MeSH Terms

Acute Kidney Injury*
Body Weight
Child*
Child, Preschool
Creatinine
Female
Humans
Immunization, Passive*
Immunoglobulins*
Immunoglobulins, Intravenous
Maltose
Mucocutaneous Lymph Node Syndrome
Creatinine
Immunoglobulins
Immunoglobulins, Intravenous
Maltose
Full Text Links
  • KJP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr